Consumer medicine information

XERGIC

Fexofenadine hydrochloride

BRAND INFORMATION

Brand name

Xergic Tablets

Active ingredient

Fexofenadine hydrochloride

Schedule

Unscheduled: 120 mg: 10's; S2: 120 mg: 30's; 180 mg

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using XERGIC.

What is in this leaflet

This leaflet answers some common questions about XERGIC.

It does not contain all the available information. It does not take the place of talking to your doctor or pharmacist.

All medicines have benefits and risks.

If you have any concerns about taking this medicine, talk to your doctor or pharmacist.

Keep this leaflet with your medicine.

You may need to read it again.

What XERGIC is used for

XERGIC is used to relieve the symptoms of hayfever (seasonal allergic rhinitis) such as sneezing, itchy, watery or red eyes, and itchy, blocked or runny nose. The XERGIC 180 mg tablets are also used to relieve the symptoms of urticaria, otherwise known as hives or itchy rash.

XERGIC contains the active ingredient fexofenadine and belongs to a group of medicines called antihistamines. It works by blocking the action of histamine and other substances produced by the body, which are causing your allergies or itchiness.

XERGIC is a non-sedating antihistamine, which means it should not make you drowsy or slow down your reactions.

Use in children

XERGIC 120 and 180 are not recommended for use in children under the age of 12, as their safety and effectiveness have not been established in this age group.

There is no evidence that XERGIC is addictive.

Before you take XERGIC

When you must not take it

Do not take XERGIC if you are allergic to any other medicines containing fexofenadine (such as TELFAST), terfenadine (such as TELDANE) or any of the other ingredients in XERGIC.

These are listed at the end of this leaflet.

Do not take XERGIC if the expiry date (EXP.) printed on the pack has passed.

If you take this medicine after the expiry date, it may not work as well.

Do not take XERGIC if the packaging shows signs of tampering or the tablets do not look quite right.

If you are not sure whether you should start taking this medicine, talk to your doctor or pharmacist.

Before you start to take it

Tell your doctor or pharmacist if you are allergic to any other medicines, foods, dyes or preservatives.

Tell your doctor or pharmacist if you are pregnant or plan to become pregnant.

They will discuss the risks and benefits of taking XERGIC during pregnancy.

Tell your doctor or pharmacist if you are breastfeeding or wish to breastfeed.

They will discuss the risks and benefits of taking XERGIC when breastfeeding.

Taking other medicines

Tell your doctor or pharmacist if you are taking any other medicines, including any that you buy without a prescription from a pharmacy, supermarket or health food shop.

How well XERGIC works may be affected if you are taking antacids. Your doctor or pharmacist can tell you what to do if you are taking antacids.

How to take XERGIC

Follow all directions given to you by your doctor or pharmacist carefully.

They may differ from the information contained in this leaflet.

If you do not understand the instructions on the pack, ask your doctor or pharmacist.

How to take it

Swallow the tablets whole with a glass of water.

XERGIC may be taken with or without food.

Adults and children 12 years and older:
For the relief of the symptoms of hayfever, the usual dosage is one XERGIC 120 mg tablet daily or one XERGIC 180 mg tablet daily, when required.

For relief of the symptoms of urticaria, the usual dosage is one XERGIC 180 mg tablet daily when required.

If XERGIC does not relieve your symptoms, do not take extra tablets. Tell your doctor or pharmacist.

If you take too much (overdose)

Immediately telephone your doctor, or the Poisons Information Centre (telephone 13 11 26), or go to Accident and Emergency at the nearest hospital, if you think you or anyone else may have taken too much XERGIC. Do this even if there are no signs of discomfort or poisoning.

Side effects

Tell your doctor or pharmacist as soon as possible if you do not feel well while you are taking XERGIC.

All medicines can have side effects.

Although most people will not experience any side effects, some of the side effects that may occur with XERGIC are:

  • headache
  • tiredness
  • nausea
  • dizziness
  • drowsiness

These same effects were seen in patients taking placebo capsules during the clinical studies on the innovator product, Telfast.

Other side effects not listed above may also occur in some patients.

After taking XERGIC

Storage

Keep XERGIC where children cannot reach it.

A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Keep your tablets in the pack until it is time to take them.

If you take the tablets out of the pack they will not keep well.

Keep your tablets in a cool dry place where the temperature stays below 25°C.

Do not store XERGIC or any other medicine in the bathroom or near a sink.

Do not leave XERGIC in the car or on window sills.

Heat and dampness can destroy some medicines.

Disposal

If your doctor or pharmacist tells you to stop taking XERGIC, or your tablets have passed their expiry date, ask your pharmacist what to do with any that are left over.

Product description

What it looks like

XERGIC tablets are available in 2 strengths:

  • 120 mg tablets - Peach, oblong, bi-convex film-coated tablets. Plain on both sides.
  • 180 mg tablets - Yellow, oblong, bi-convex film-coated tablets. Plain on one side with a central breakline on the other side.

XERGIC 120 and XERGIC 180 blister packs contain either 10 or 30 tablets.

Ingredients

The active ingredient in XERGIC is fexofenadine hydrochloride. Each XERGIC tablet contains either 120 mg or 180 mg of fexofenadine hydrochloride.

The tablets also contain the following inactive ingredients:

  • croscarmellose sodium
  • maize starch
  • microcrystalline cellulose
  • magnesium stearate
  • hypromellose
  • povidone
  • titanium dioxide
  • macrogol 400
  • macrogol 4000
  • iron oxide yellow CI77492
  • iron oxide red CI77491 (120 mg tablets only)

The tablets do not contain sucrose or lactose.

Supplier

XERGIC is supplied by:
Alphapharm Pty Limited
(ABN 93 002 359 739)
Level 1, 30 The Bond
30-34 Hickson Road
Millers Point NSW 2000
Phone: (02) 9298 3999
www.alphapharm.com.au

Medical Information
Phone: 1800 028 365

Australian registration numbers:
XERGIC 120 fexofenadine hydrochloride 120 mg tablets - AUST R 115377
XERGIC 180 fexofenadine hydrochloride 180 mg tablets - AUST R 115378

This leaflet was prepared on
14 July 2011.

BRAND INFORMATION

Brand name

Xergic Tablets

Active ingredient

Fexofenadine hydrochloride

Schedule

Unscheduled: 120 mg: 10's; S2: 120 mg: 30's; 180 mg

 

Name of the medicine

Fexofenadine (as hydrochloride).

Excipients

Croscarmellose sodium, maize starch, microcrystalline cellulose, magnesium stearate, hypromellose, povidone, titanium dioxide, macrogol 400, macrogol 4000, iron oxide yellow CI77492 and iron oxide red CI77491 (30 mg and 120 mg tablets only).

Description

Chemical name: benzeneacetic acid, 4-[1-hydroxy-4- [4-(hydroxydiphenylmethyl) -1-piperidinyl]butyl] -alpha,alpha-dimethyl-, hydrochloride. Molecular formula: C32H39NO4.HCl. MW: 538.13. CAS: 153439-40-8. Fexofenadine hydrochloride is an equimolar mixture of two enantiomers. Fexofenadine occurs as a fine white to off white powder. It is freely soluble in methanol, soluble in ethanol, slightly soluble in water (3.6 mg/mL) and only very slightly soluble in chloroform and hexane.

Pharmacology

Fexofenadine is the carboxylic acid metabolite of terfenadine. It is an orally active nonsedating histamine H1-receptor antagonist that is administered as the hydrochloride salt in Xergic.
The antihistaminic effects of fexofenadine have been demonstrated in animal systems in vitro and in vivo. Oral administration of fexofenadine to guinea pigs indicated that fexofenadine antagonised histamine induced skin wheals in a dose dependent manner. Fexofenadine and terfenadine antagonised the contractile effects of histamine in the guinea pig ileum in vitro. In this model fexofenadine was found to be a more selective histamine antagonist than terfenadine.
Fexofenadine inhibited antigen induced bronchospasm in sensitised guinea pigs and, at high doses (> 100-fold higher than those required for antihistaminic activity), inhibited histamine release from peritoneal mast cells of the rat. In laboratory animals, no anticholinergic or α1-adrenergic receptor blocking effects were observed. Radiolabelled tissue distribution studies in rat indicated that fexofenadine does not cross the blood brain barrier.
Fexofenadine is not associated with significant ECG abnormalities. Studies have shown that fexofenadine does not affect the action potential or ion channel currents of potassium, calcium or sodium ions in either guinea pig or neonatal rat myocytes. Fexofenadine was 583 times less potent than terfenadine in blocking a delayed rectifier potassium channel cloned from human heart. Additionally, doses of fexofenadine ten times greater than the dose of terfenadine that produces prolongation of QTC intervals do not prolong QTC intervals in anaesthetised rabbits and conscious dogs.

Pharmacokinetics.

Fexofenadine hydrochloride is rapidly absorbed into the body following oral administration, with Tmax occurring approximately one to three hours postdose. Following administration of a single 60 mg oral dose to healthy volunteers, fexofenadine hydrochloride was rapidly absorbed with a mean Cmax of 209 nanogram/mL. Following the administration of single oral doses of fexofenadine hydrochloride 120 and 180 mg, the mean Cmax values were approximately 427 and 494 nanogram/mL, respectively.
The absolute bioavailability following fexofenadine hydrochloride administration was estimated to be 33%. Coadministration with food has no clinically significant effect on the absorption of fexofenadine hydrochloride.
The single and multiple dose pharmacokinetics of fexofenadine are linear for oral doses up to 120 mg twice daily. A dose of 240 mg twice daily produced a slightly greater than proportional increase (8.8%) in steady-state area under the curve, indicating that fexofenadine pharmacokinetics are practically linear at daily doses between 40 and 240 mg. Fexofenadine is 60 to 70% bound to plasma proteins.
Fexofenadine undergoes negligible metabolism. Following a single radiolabelled 60 mg oral dose, approximately 80% of the total 14C-fexofenadine dose was excreted in faeces and 11% in urine.
The plasma concentration versus time profiles of fexofenadine follow a biexponential decline with a mean terminal elimination half-life ranging from 14 to 15 hours following multiple dosing.
The pharmacokinetics of fexofenadine in seasonal allergic rhinitis patients are similar to those in healthy subjects.
Studies indicated that females may be exposed to higher plasma levels than males, however there was no indication of any difference in efficacy or in the frequency of adverse events reported. Elderly patients, patients with hepatic impairment and patients with cardiac disease exposed to fexofenadine by the administration of terfenadine showed no statistically significant differences in pharmacokinetic parameters for fexofenadine compared to healthy individuals. Although peak plasma level and half-life were increased 68 and 15% respectively in elderly patients and 54 and 19% respectively in patients with renal disease (regardless of disease severity), these levels are within the range of plasma levels shown to be tolerated in short-term dose ranging trials.
The pharmacokinetics of fexofenadine in children and adults are similar, including Tmax, clearance (corrected for body surface area), t½ and volume of distribution, because fexofenadine undergoes negligible metabolism, with 80% of the dose being eliminated unchanged in the faeces. In contrast, other H1-receptor antagonists, which are extensively metabolised in the hepatic cytochrome P450 system, usually have shorter half-life values in children than adults.
In children, studies indicate that fexofenadine 60 mg suppresses the histamine induced wheal and flare within one to two hours, with both doses producing similar mean maximal suppression.

Clinical Trials

An escalating acute dose study demonstrated antihistaminic activity via skin wheal and flare inhibition at doses ranging from 40 to 800 mg, with maximum inhibition reaching a plateau at a dose of 130 mg. An escalating repeat dose study demonstrated increasing skin flare inhibition at twice daily doses ranging from 20 to 690 mg. During both acute dose and repeat dose studies, an antihistaminic effect was observed within one hour, achieving maximum effect within two to four hours and lasting a minimum of 12 hours. There was no evidence of tolerance to these effects after 28 days of dosing.
In dose ranging studies, fexofenadine HCl was shown to relieve the symptoms of seasonal allergic rhinitis, significantly reducing total symptom scores (including scores for sneezing, rhinorrhoea, itchy nose, palate and/or throat and itchy, watery, red eyes) over a dosage range of 40 to 240 mg twice daily. In a double blind, placebo controlled trial of 208 patients with chronic idiopathic urticaria, fexofenadine HCl 180 and 240 mg once daily for six weeks were found to significantly reduce total symptom scores (number of wheals (hives) and pruritus).
In a double blind, placebo controlled clinical efficacy study involving 821 patients with seasonal allergic rhinitis, fexofenadine HCl 120 and 180 mg once daily were found to be significantly superior to placebo in relieving symptoms of seasonal allergic rhinitis, including sneezing, rhinorrhoea, itchy nose, palate and/or throat, itchy, red or watery eyes and nasal congestion, after 24 hours. There was no statistically significant difference in efficacy between the two doses of fexofenadine, however the 180 mg dose did show a trend toward greater reduction in the mean total symptom score.
In a double blind placebo controlled study, 861 patients aged 12 to 65 years were randomised to receive either fexofenadine 120 or 180 mg or placebo, once daily, for a two week period. The primary efficacy measure was change from baseline of average total symptom score. Both doses provided significant (p ≤ 0.05) improvement in symptoms of seasonal allergic rhinitis, compared to placebo. While there was no statistically significant difference in efficacy between the two doses, the 180 mg dose showed a trend toward greater reduction in the average total symptom score.
In a double blind placebo controlled study investigating quality of life, 845 patients aged 12 to 65 years were randomised to receive fexofenadine 120 or 180 mg or placebo once daily for a two week period. The primary efficacy measures were change from baseline in a quality of life score and in a work/ activity impairment score. Patients receiving either 120 or 180 mg doses reported a significant (p ≤ 0.006) improvement in overall quality of life score and a significant (p ≤ 0.004) reduction in work/ activity impairment score, compared to placebo. No statistical comparison was made between the effects of the two doses of fexofenadine.
The incidence of drowsiness in controlled clinical seasonal allergic rhinitis trials was similar when comparing patients treated with fexofenadine and placebo. There was no dose related increase in drowsiness.
The effects of fexofenadine on the QTC interval have been investigated in a variety of studies at doses up to 800 mg/day. There were no statistically significant differences in QTC interval between fexofenadine and placebo treated patients. Similarly, there were no statistically significant differences from placebo or dose related changes in other ECG parameters as a result of fexofenadine treatment.
Also, no statistically significant change in QTC intervals was observed in long-term studies in healthy subjects given fexofenadine HCl 60 mg twice daily for six months and 240 mg once daily for 12 months, when compared to placebo.
Interaction studies in healthy volunteers between fexofenadine and erythromycin or ketoconazole demonstrated that although the plasma AUC for fexofenadine increased approximately two to threefold, there were no significant effects on mean or maximal QTC, nor were there any effects on the incidence of adverse events. Although these plasma levels were above those seen with the recommended dose, they were within the range of plasma levels achieved in controlled dose ranging clinical trials. Fexofenadine had no effect on the pharmacokinetics of erythromycin or ketoconazole (see Interactions with Other Medicines).
Across the clinical trials, patients between the ages of 12 and 16 years have received doses ranging from 20 to 240 mg twice daily. Adverse events were similar in this group compared to patients above the age of 16 years.

Indications

60 mg tablets.

Relief of symptoms associated with allergic rhinitis in adults and children aged 12 years or older.

120 mg tablets.

Relief of symptoms associated with seasonal allergic rhinitis in adults and children aged 12 years or older.

180 mg tablets.

Relief of symptoms associated with seasonal allergic rhinitis or urticaria in adults and children aged 12 years or older.

Contraindications

Known hypersensitivity to fexofenadine, terfenadine or any excipient.

Precautions

Paediatric use

Safety and effectiveness of Xergic in children below the age of 6 years have not been established.

Carcinogenicity, mutagenicity, impairment of fertility

The carcinogenic potential and reproductive toxicity of fexofenadine HCl were assessed using terfenadine studies. No evidence of carcinogenicity was observed when mice and rats were given daily oral doses of 50 and 150 mg/kg of terfenadine for 18 and 24 months, respectively; these doses resulted in plasma AUC values of fexofenadine that were two to four times the human therapeutic value (based on a fexofenadine HCl 60 mg twice daily dose).
Fexofenadine showed no genotoxic activity in a series of assays for gene mutations and chromosomal damage.
In rat fertility studies, dose related reductions in implants and increases in post implantation losses were observed at oral doses of terfenadine equal to or greater than 150 mg/kg respectively; these doses produced plasma AUC values of fexofenadine that were equal to or greater than three times the human therapeutic value respectively (based on a fexofenadine HCl 60 mg twice daily dose).

Use in pregnancy.

(Category B2)
Reproductive toxicity of fexofenadine in animals was assessed through terfenadine exposure. No evidence of teratogenicity was observed in animal reproduction studies (rat and rabbit) when terfenadine was given at oral doses of up to 300 mg/kg/day throughout organogenesis, which corresponds to levels of systemic fexofenadine exposure (AUC) four and 32-fold higher, respectively, than those anticipated in clinical use. Decreased pup weight and survival occurred in rats when terfenadine was given at oral doses of 150 mg/kg/day and above throughout pregnancy and lactation.
There are no studies in pregnant women exposed to fexofenadine alone or through the administration of terfenadine.

Use in lactation.

Xergic is not recommended for breastfeeding women unless, in the physician's judgment, the potential benefit to the patient outweighs the potential risk to the infant. There are no data on the content of human milk after administering fexofenadine. However, when terfenadine was administered to breastfeeding mothers, fexofenadine was found to cross into human breast milk.
Exposure of rats to fexofenadine and terfenadine through the administration of terfenadine at dietary doses of 150 and 300 mg/kg/day throughout pregnancy and lactation (corresponding to systemic exposure at levels (AUC) approximately three and sixfold higher than those anticipated in clinical use) caused decreased pup weight gain and survival. The relative risks of these effects from terfenadine or fexofenadine are unknown. Effects on pups exposed to fexofenadine only during lactation are unknown.

Interactions

As fexofenadine undergoes negligible hepatic biotransformation, it is unlikely to interact with other drugs through hepatic metabolism.
The pharmacokinetics of fexofenadine HCl and pseudoephedrine are not altered when both drugs are coadministered.
Coadministration of fexofenadine with erythromycin or ketoconazole has been found to result in a two to three times increase in the level of fexofenadine in plasma. The changes were not accompanied by any effects on the QT interval and were not associated with any increase in adverse events compared to the drugs given singly. Fexofenadine had no effect on the pharmacokinetics of erythromycin or ketoconazole.
Animal studies have shown that the increase in plasma levels of fexofenadine observed after coadministration of erythromycin or ketoconazole appears to be due to an increase in gastrointestinal absorption and either a decrease in biliary excretion or gastrointestinal secretion respectively.
No interaction between fexofenadine and omeprazole has been observed. However, the administration of an antacid containing aluminium and magnesium hydroxide gel 15 minutes prior to fexofenadine HCl causes a reduction in bioavailability, most likely due to binding in the gastrointestinal tract. It is advisable to leave two hours between administration of fexofenadine HCl and aluminium and magnesium hydroxide containing antacids.

Adverse Effects

Xergic is generally well tolerated. The most common adverse events reported in controlled clinical trials were headache, fatigue, dizziness or drowsiness and nausea. The incidence of these effects was similar to that observed with placebo. No apparent dose trends were revealed in adverse events.
Events that have been reported during controlled trials involving seasonal allergic rhinitis and chronic idiopathic urticaria patients with incidences less than 1% and similar to placebo, and have been reported rarely during postmarketing surveillance include: fatigue, insomnia, nervousness, and sleep disorders or paranoia. In rare cases, rash, urticaria, pruritus and hypersensitivity reactions with manifestations such as angioedema, chest tightness, dyspnea, flushing and systemic anaphylaxis have been reported.
As with adults, the incidence of adverse events with fexofenadine in paediatric patients was similar to placebo.

Dosage and Administration

Adults and children aged 12 years or older.

60 mg tablets.

The recommended dosage of Xergic is one 60 mg tablet twice daily, when required.

120 mg and 180 mg tablets.

The recommended dosage of Xergic 120 and 180 mg tablets is one tablet once daily, when required.
Dosage adjustment is not required in the elderly or in patients with hepatic or renal impairment.

Overdosage

There is no clinical experience with a fexofenadine overdose. The maximum single dose tested in clinical trials is 800 mg in six healthy subjects. In a multiple dose study, doses of 690 mg every 12 hours for 28.5 days were given to three healthy subjects and, in another study with 40 subjects, a dose of 400 mg every 12 hours was given for 6.5 days. No clinically significant adverse events were reported in these studies.
In the case of an overdose, standard measures to remove any unabsorbed drug should be employed. Symptomatic and supportive treatment is recommended. Haemodialysis is not an effective means of removing fexofenadine from plasma.
For further information on treatment of overdosage, the Poisons Information Centre may be contacted on 131 126.

Presentation

Tablets (biconvex, film coated), 30 mg* (≡ fexofenadine 28 mg) (peach, circular, plain both sides), 60 mg* (≡ fexofenadine 56 mg) (yellow, circular, plain both sides): 10's, 20's; 120 mg (≡ fexofenadine 112 mg) (peach, oblong, plain both sides), 180 mg (≡ fexofenadine 168 mg) (yellow, oblong, scored one side, plain on reverse): 10's, 30's, 50's*, 70's*, 90's* (blister pack).
* Not marketed in Australia.

Storage

Store below 25°C.

Poison Schedule

120 mg, 180 mg: S2.